Oregon, 2012Heavy Snow in Oregon, February 28 to 29, 2012
February 28 to 29, 2012 · NWS PDT · 1 event in 1 county or zone
A moist westerly flow brought heavy snowfall to the east slopes of the Cascades. Snowfall amounts measured in inches included Clear Lake SnoTel (6), 2 miles south southwest of Camp Sherman (6), Black Butte Ranch (6).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist westerly flow brought heavy snowfall to the east slopes of the Cascades. Snowfall amounts measured in inches included Clear Lake SnoTel (6), 2 miles south southwest of Camp Sherman (6), Black Butte Ranch (6). The heavy snowfall continued into March 1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 28, 2:12 PM PST, 3 hours 48 minutes earlier.
Area forecast discussion, Feb 28, 2:12 PM PST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
212 PM PST TUE FEB 28 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...A STORM SYSTEM IS
APPROACHING THE COAST THIS AFTERNOON WITH SHOWERS OVER WESTERN
WASHINGTON AND OREGON. THIS FRONT WILL MOVE EAST OF THE CASCADES
TONIGHT WITH LIKELY POPS OVER MOST OF THE CWA. THE HEAVIEST
PRECIPITATION WILL BE NEAR THE CASCADES AND WINTER WEATHER WARNINGS
(OREGON) OR ADVISORIES (WASHINGTON) HAVE BEEN ISSUED FOR THESE
AREAS. SNOW LEVELS WILL START LESS THAN 1000 FT IN THE WASHINGTON
CASCADES AND KITTITAS VALLEY...1000 TO 1500 IN THE YAKIMA
VALLEY...AND NEAR 2000-2500 OVER THE REST OF THE AREA THIS
EVENING...THEN DECREASING TO LESS THAN 1000 FT EVERYWHERE BY
TOMORROW MORNING. THE UPPER LEVEL TROUGH WILL REMAIN OVER EASTERN
WASHINGTON AND OREGON WEDNESDAY AND THURSDAY WITH WIDESPREAD
SHOWERS WEDNESDAY. SHOWERS WILL DECREASE WEDNESDAY NIGHT AND
THURSDAY WHEN THE BEST LIFT AND MOISTURE WILL BE FROM WESTERN
WASHINGTON AND OREGON MOVING SOUTH INTO CALIFORNIA. RAIN SHADOWING
WILL LIMIT SHOWERS IN THE YAKIMA/KITTITAS VALLEYS AND THE LOWER
COLUMBIA BASIN. A FEW SNOW SHOWERS WILL LINGER IN UPSLOPE AREAS OF
THE MOUNTAINS THURSDAY NIGHT. COONFIELD
.LONG TERM...FRIDAY THROUGH TUESDAY...FRIDAY WILL BE A BREAK BETWEEN
SYSTEMS AS A TROUGH DEPARTS THE AREA AND HIGH PRESSURE BUILDS IN THE
EASTERN PACIFIC. FRIDAY EVENING MODELS BRING A SHORTWAVE OVER THE
RIDGE AND INTO THE AREA WITH RAIN AND MOUNTAIN SNOW SHOWERS MAINLY
OVER THE NORTHERN TWO THIRDS OF THE AREA. A MOIST NORTHWESTERLY FLOW
INTO THE MOUNTAINS WILL KEEP A SLIGHT CHANCE OF RAIN AND SNOW
SHOWERS THROUGH SATURDAY NIGHT. SUNDAY AND SUNDAY NIGHT LOOK DRY AS
THE RIDGE FLATTENS OUT AS A TROUGH APPROACHES FROM THE EASTERN
PACIFIC. THE RIDGE WILL MOVE THROUGH THE AREA AND OFF TO THE EAST
SATURDAY NIGHT THROUGH SUNDAY NIGHT. MONDAY AND MONDAY NIGHT THE
TROUGH WILL MOVE ASHORE AND BRING SHOWERS TO THE CASCADE CREST AND
THE EASTERN MOUNTAINS WITH MOST OF THE AREA RAIN SHADOWED AND DRY.
LINGERING SHOWERS WILL CONTINUE IN THE MOUNTAINS THROUGH TUESDAY.
TEMPERATURES WILL START OUT IN THE MID 40S TO LOWER 50S FRIDAY THEN
WARM TO THE LOWER TO MID 50S SATURDAY AND SUNDAY UNDER THE RIDGE
BEFORE COOLING BACK TO THE MID 40S TO LOWER 50S MONDAY AND TUESDAY.
PERRY
&&
.AVIATION...00Z TAFS...MID AND HIGH LEVEL CLOUDS WILL CONTINUE
INCREASING AND LOWERING THIS EVENING AS THE NEXT WEATHER SYSTEM
MOVES INTO THE AREA. PRECIPITATION WILL BEGIN BY 00Z THIS AFTERNOON
NEAR THE CASCADES AND SPREAD ACROSS THE AREA BY 06Z WITH RAIN
INITIALLY THEN TURNING TO SNOW...HEAVY AT TIMES NEAR KBDN AND KRDM.
PRECIPITATION WILL TAPER OFF AND CEILINGS WILL BEGIN RISING AFTER
10Z AND PRECIPITATION WILL END BY 15Z OR SO. MVFR/IFR CONDITIONS
WILL BE POSSIBLE WITH THE HEAVIER PRECIPITATION BANDS AND SNOW
SHOWERS, MAINLY AT KBDN, KRDM AND KYKM. SURFACE WINDS WILL INCREASE
THIS EVENING AND REACH 10 TO 20 KTS WITH GUSTS TO 30 KTS WITH
THE FRONTAL PASSAGE IN THE EVENING. BEHIND THE FRONT WINDS WILL
DECREASE TO 10 TO 15 KTS. WINDS WILL BEGIN INCREASING AFTER 15Z AND
REACH 15 TO 25 KTS WITH GUSTS TO 35 KTS AFTER 19Z. PERRY
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 28 43 29 41 / 50 40 30 30
ALW 33 45 31 43 / 50 50 40 30
PSC 30 47 33 46 / 40 20 20 20
YKM 23 43 25 45 / 70 30 20 10
HRI 26 47 28 46 / 40 20 20 20
ELN 23 42 23 41 / 70 40 30 20
RDM 25 38 17 37 / 70 50 40 40
LGD 31 39 26 37 / 70 50 50 50
GCD 26 36 25 35 / 60 60 50 40
DLS 33 46 31 47 / 70 60 40 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST
WEDNESDAY ORZ509.
WA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
WEDNESDAY ABOVE 2000 FEET FOR THE WAZ521.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM PST
WEDNESDAY WAZ520.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
WEDNESDAY WAZ026.
&&
THREAT INDEX
WEDNESDAY : RED
THURSDAY : GREEN
FRIDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/83/83Hazardous weather outlook, Feb 28, 5:00 AM PST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST TUE FEB 28 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
291300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
KITTITAS VALLEY, EAST SLOPES OF THE OREGON CASCADES
A PACIFIC STORM SYSTEM WILL SPREAD MOISTURE EAST OF THE CASCADES
BY EARLY THIS EVENING. SNOW WILL DEVELOP ALONG AND EAST OF THE CASCADE
EAST SLOPES. THERE ARE SEVERAL WINTER ADVISORIES AND WARNINGS IN
EFFECT FOR THE AREA. PLEASE SEE THE LATEST PDXWSWPDT FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WEDNESDAY
EAST SLOPES OF THE WASHINGTON CASCADES, EAST SLOPES OF THE
OREGON CASCADES
SNOW WILL CONTINUE ON WEDNESDAY FOR THE EAST SLOPES OF THE
CASCADES WHERE WINTER ADVISORIES AND WARNINGS WILL REMAIN IN
PLACE INTO THE EVENING HOURS. SCATTERED TO NUMEROUS SNOW SHOWERS
WITH SOME ACCUMULATION ARE ALSO EXPECTED OVER THE EASTERN
MOUNTAINS ON WEDNESDAY...WITH THE UNSETTLED WEATHER CONTINUING
INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Heavy Snow, East Slopes of the Oregon Cascades
- When
- February 28, 6:00 PM PST to February 29, 11:59 PM PST
- Where
- East Slopes of the Oregon Cascades forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.568, -121.190 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359785.